Back to Ask the Diabetes Team Ask the Diabetes Team

From Butler, Pennsylvania, USA:

My daughter, 12, has had type 1 diabetes since she was three years old. She currently takes Humalog and NPH (three shots/day). Since her diagnosis, she has had nine seizures making us extremely wary of low blood sugars. As a result, our control is not as good as it should be, with her last A1c around 10. Her diabetes specialist informed us that diabetics do not normally have seizures and has suggested we get an EEG done, which we are scheduled to do on Friday.

What exactly would they be looking for? I have read about epilepsy and that one of the triggers for a seizure in an epileptic is low blood sugar. If this were the case, would starting an anti-seizure/epileptic medication help keep her from having a seizure if her sugar does get low?


This is a common problem and a big worry when trying to improve overall glucose control. Some kids (or adults) are particularly prone to seizures associated with hypoglycemia while others are not. We do not understand this very well. Certainly, she could have a form of mild epilepsy where hypoglycemia triggers seizures. The EEG would help figure this out. If an abnormal EEG, then many of us would consider anti-seizure medications to try to prevent future hypoglycemia from triggering another seizure. With recurrent seizures and even with a normal EEG, many would also consider the same medications to try to provide some of the same type of protection under such circumstances. With recurring severe hypoglycemia, there is also some research about more frequent convulsions even with normal EEG levels. The younger the child, the more the risk of severe hypoglycemia.

Fears about more such seizures is a big and often unspoken barrier to improving overall glucose control. However, the long terms risks of keeping A1c levels at 10%, as you describe, are quite significant and for many diabetes specialists, me included, these risks are too high to keep the sugars so high. I would suggest that you discuss these concerns with your diabetes team and see if you and they can figure out a way to move the A1c levels lower safely. Using Lantus instead of NPH often can help with this process since the Lantus is more predictable than NPH and provides a smoother basal insulin effect. Usually, morning and bedtime Lantus coupled with prandial analogs. Insulin pumps also have demonstrated success in improving control while decreasing hypoglycemic episodes when used appropriately and also should be discussed.

No matter which type of treatment you consider, it will be important to address the hypoglycemia fears as the barrier that you have recognized and figure out specific strategies to lower the blood sugar levels and minimize the hypoglycemia risks.


Original posting 15 Apr 2005
Posted to Hypoglycemia and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.